Panel data models with finite number of multiple equilibria

Jinyong Hahn, Hyungsik Roger Moon

Research output: Contribution to journalArticle

9 Citations (Scopus)

Abstract

We study a nonlinear panel data model in which the fixed effects are assumed to have finite support. The fixed effects estimator is known to have the incidental parameters problem. We contribute to the literature by making a qualitative observation that the incidental parameters problem in this model may not be not as severe as in the conventional case. Because fixed effects have finite support, the probability of correctly identifying the fixed effect converges to one even when the cross sectional dimension grows as fast as some exponential function of the time dimension. As a consequence, the finite sample bias of the fixed effects estimator is expected to be small.

Original languageEnglish
Pages (from-to)863-881
Number of pages19
JournalEconometric Theory
Volume26
Issue number3
DOIs
Publication statusPublished - 2010 Jun 1

Fingerprint

Fixed effects
Multiple equilibria
trend
Estimator
Finite sample bias
literature
time

All Science Journal Classification (ASJC) codes

  • Social Sciences (miscellaneous)
  • Economics and Econometrics

Cite this

@article{437884d6e17442388578485f3a53c0e7,
title = "Panel data models with finite number of multiple equilibria",
abstract = "We study a nonlinear panel data model in which the fixed effects are assumed to have finite support. The fixed effects estimator is known to have the incidental parameters problem. We contribute to the literature by making a qualitative observation that the incidental parameters problem in this model may not be not as severe as in the conventional case. Because fixed effects have finite support, the probability of correctly identifying the fixed effect converges to one even when the cross sectional dimension grows as fast as some exponential function of the time dimension. As a consequence, the finite sample bias of the fixed effects estimator is expected to be small.",
author = "Jinyong Hahn and Moon, {Hyungsik Roger}",
year = "2010",
month = "6",
day = "1",
doi = "10.1017/S0266466609990132",
language = "English",
volume = "26",
pages = "863--881",
journal = "Econometric Theory",
issn = "0266-4666",
publisher = "Cambridge University Press",
number = "3",

}

Panel data models with finite number of multiple equilibria. / Hahn, Jinyong; Moon, Hyungsik Roger.

In: Econometric Theory, Vol. 26, No. 3, 01.06.2010, p. 863-881.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Panel data models with finite number of multiple equilibria

AU - Hahn, Jinyong

AU - Moon, Hyungsik Roger

PY - 2010/6/1

Y1 - 2010/6/1

N2 - We study a nonlinear panel data model in which the fixed effects are assumed to have finite support. The fixed effects estimator is known to have the incidental parameters problem. We contribute to the literature by making a qualitative observation that the incidental parameters problem in this model may not be not as severe as in the conventional case. Because fixed effects have finite support, the probability of correctly identifying the fixed effect converges to one even when the cross sectional dimension grows as fast as some exponential function of the time dimension. As a consequence, the finite sample bias of the fixed effects estimator is expected to be small.

AB - We study a nonlinear panel data model in which the fixed effects are assumed to have finite support. The fixed effects estimator is known to have the incidental parameters problem. We contribute to the literature by making a qualitative observation that the incidental parameters problem in this model may not be not as severe as in the conventional case. Because fixed effects have finite support, the probability of correctly identifying the fixed effect converges to one even when the cross sectional dimension grows as fast as some exponential function of the time dimension. As a consequence, the finite sample bias of the fixed effects estimator is expected to be small.

UR - http://www.scopus.com/inward/record.url?scp=77955852508&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77955852508&partnerID=8YFLogxK

U2 - 10.1017/S0266466609990132

DO - 10.1017/S0266466609990132

M3 - Article

AN - SCOPUS:77955852508

VL - 26

SP - 863

EP - 881

JO - Econometric Theory

JF - Econometric Theory

SN - 0266-4666

IS - 3

ER -